Cachay et al.  have recently reported a high rate of serious adverse events and treatment discontinuation in HIV/hepatitis C virus (HCV) coinfected patients treated with telaprevir-based regimens. In this cohort of patients, no episodes of renal impairment were described. This is at variance with findings from the PAN study showing a marked decline in renal function in about 5% of HCV-infected patients with risk factors for renal impairment treated with direct acting-antiviral agents (DAAs) . The findings from Cachay et al.  are challenging considering also that 20 out of the 24 enrolled patients were on treatment with tenofovir (TDF), which is considered a risk factor for the development of kidney toxicity [3–5].
Here we report a case of an HIV-infected patient on TDF-based regimen who experienced a rapid deterioration of renal dysfunction a few weeks after starting therapy with telaprevir for the treatment of HCV coinfection.
A 41-year-old white male patient with a diagnosis of HIV/hepatitis B virus (HBV) coinfection was referred to our Department on April 2011 (Table 1). He started antiretroviral therapy with TDF/emtricitabine and atazanavir/ritonavir 300/100 mg once daily and achieved a complete virological control of both infections with a rapid normalization of aminotransferases. On September 2011, a diagnosis of acute HCV infection (genotype 1a) was made on the basis of the elevation of aminotransferases and the appearance of HCV antibodies and plasma HCV-RNA (8 618 695 IU/ml) previously persistently negative. For the persistence of elevated aminotransferases, on April 2013, the patient was placed on anti-HCV therapy with pegylated-interferon alpha2a (180 μg/weekly), ribavirin [400 mg three times daily (t.i.d.)], and telaprevir (750 mg t.i.d.).
A few weeks after starting treatment, the patient experienced a progressive deterioration in renal function, weight loss, and severe anemia (hemoglobin dropped to 5.7 g/dl). The dosage of ribavirin was reduced and the patient received blood transfusions. As shown in Table 1, the addition of the triple antiviral therapy resulted in a four-fold increase in the TDF plasma concentrations as compared with baseline values. A further increase was seen 3 weeks later concomitantly with the worsening of renal function and the further weight loss. Telaprevir was discontinued on 4 July 2013. Three weeks after its discontinuation, the patient showed a mild improvement in the renal function and a reduction of TDF concentrations. At the last follow-up visit, the patient showed a rise in hemoglobin levels (10.3 g/dl) associated with a normalization of renal function and an increase in body weight (Table 1). However, TDF plasma trough concentrations did not return to baseline values.
Our patient had been on TDF-based antiretroviral therapy for 2 years with no signs of drug-related renal toxicity. Telaprevir administration increased TDF plasma trough concentrations by 300%, far higher than what reported previously in healthy volunteers . This apparent discrepancy could be reconciled by considering two additional confounding factors that were concomitantly present in our patient: a significant reduction in the body weight and a rapid deterioration in the renal function. Indeed, recent investigations have shown that low body weight is an independent risk factor for TDF-associated renal dysfunction in HIV-infected Japanese patients [7,8]. Accordingly, the rapid reduction in the body weight observed in our patient may have led to reduced renal clearance of TDF, eventually resulting in a magnification of drug-related renal toxicity. This hypothesis has been indirectly supported by a retrospective investigation showing higher TDF concentrations in white HIV-infected individuals experiencing impairment in kidney tubular function . Taken together, these results suggest an association between high TDF plasma concentrations and the development of TDF-related complications. It is, however, unclear whether it is chronic overexposure to TDF that determined renal impairment or, conversely, that the progressive development of renal insufficiency resulted in an accumulation of TDF. In our patient, early telaprevir administration significantly increased TDF plasma trough concentrations despite an initial mild reduction in the kidney function. Subsequently, the progressive deterioration of renal function further increased the accumulation of TDF. However, the improvement of renal dysfunction observed after telaprevir withdrawal did not restore the plasma TDF concentrations measured before starting therapy with telaprevir. An in-vitro study  has recently shown that telaprevir significantly inhibits renal and hepatic drug transporters, which play a key role in regulating the transport and secretion of TDF. Accordingly, it could be hypothesized that in our patient, telaprevir administration may have led to a prolonged inhibition of such transporters, with effects that persisted for weeks after telaprevir discontinuation, resulting in higher than expected systemic TDF exposure.
In conclusion, to the best of our knowledge, this is the first report depicting the complex interplay between coexisting known and novel risk factors for renal dysfunction in an HIV/HCV coinfected patient treated with telaprevir. The take-home message that we would like to leave is that HIV patients on TDF-based therapy who start therapy with DAAs should be strictly monitored not only for their hematologic values and renal function, but also for long-term TDF exposure, being the latter a condition that may favor the development of severe drug-related systemic toxicity.
Conflicts of interest
D.C. has received educational/travel grants from Merck Sharp & Dohme, Bristol Myers Squibb, ViiV Healthcare, and Janssen-Cilag.
C.G. has received educational grants from Merck Sharp & Dohme, Janssen-Cilag, Bristol Myers Squibb, Boehringer Ingelheim, and Abbvie.
L.M. has received educational grants from Merck Sharp & Dohme.
All authors have read and approved the text.
D.P. and S.F. declare no conflicts of interest.
1. Cachay ER, Wyles DL, Torriani FJ, Ballard C, Colwell B, Lin JC, et al. High incidence of serious adverse events in HIV-infected patients treated with a telaprevir-based hepatitis C virus treatment regimen
2013; [Epub ahead of print].
2. Mauss S, Hueppe D, Alshuth U. Renal impairment is frequent in chronic hepatitis C patients under triple therapy with telaprevir or boceprevir
2013; [Epub ahead of print]. .
3. Laprise C, Baril JG, Dufresne S, Trottier H. Association between tenofovir exposure and reduced kidney function in a cohort of HIV-positive patients: results from 10 years of follow-up
. Clin Infect Dis
4. Hall AM, Hendry BM, Nitsch D, Connolly JO. Tenofovir-associated kidney toxicity in HIV-infected patients: a review of the evidence
. Am J Kidney Dis
5. Scherzer R, Estrella M, Li Y, Choi AI, Deeks SG, Grunfeld C. Association of tenofovir exposure with kidney disease risk in HIV infection
6. van Heeswijk RP, Beumont M, Kauffman RS, Garg V. Review of drug interactions with telaprevir and antiretrovirals
. Antivir Ther
7. Nishijima T, Gatanaga H, Komatsu H, Tsukada K, Shimbo T, Aoki T. Renal function declines more in tenofovir- than abacavir-based antiretroviral therapy in low-body weight treatment-naïve patients with HIV infection
. PLoS One
8. Nishijima T, Komatsu H, Gatanaga H, Aoki T, Watanabe K, Kinai E. Impact of small body weight on tenofovir-associated renal dysfunction in HIV-infected patients: a retrospective cohort study of Japanese patients
. PLoS One
9. Rodríguez-Nóvoa S, Labarga P, D’avolio A, Barreiro P, Albalate M, Vispo E. Impairment in kidney tubular function in patients receiving tenofovir is associated with higher tenofovir plasma concentrations
10. Kunze A, Huwyler J, Camenisch G, Gutmann H. Interaction of the antiviral drug telaprevir with renal and hepatic drug transporters
. Biochem Pharmacol